Hawaii, 2012

High Surf in Hawaii, March 9 to 12, 2012

March 9 to 12, 2012 · NWS HFO · 9 events in 9 counties and zones

A trade wind swell caused surf of 6 to 10 feet along the east-facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island of Hawaii. No significant property damage or injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A trade wind swell caused surf of 6 to 10 feet along the east-facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island of Hawaii. No significant property damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 9, 4:00 AM HST, 1 hour earlier.

Area forecast discussion, Mar 9, 4:00 AM HST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI MAR 9 2012

.SYNOPSIS...
THUNDERSTORMS AND HEAVY RAIN ARE IN STORE FOR THE ISLANDS TODAY. THE
UPPER LEVEL FEATURE RESPONSIBLE FOR THE UNSETTLED AIRMASS
A DEEP UPPER LEVEL TROUGH IS FORECAST TO KEEP THE WEATHER UNSETTLED
THROUGH SATURDAY...WHILE A STRONG HIGH PRESSURE SYSTEM FAR NORTHWEST
OF THE STATE MAINTAIN STRONG AND GUSTY TRADES INTO EARLY NEXT WEEK.
ALL ISLANDS WILL BE VULNERABLE FOR HEAVY SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY NIGHT. EXPECT THE HEAVY WEATHER TO LESSEN SATURDAY...
WITH A RETURN TO MORE TYPICAL TRADE WIND WEATHER FOR THE NEW WORK
WEEK.

&&

.UPDATE...
DUE TO THE NATURE OF THE THUNDERSTORMS IN AND NEAR THE MAIN HAWAIIAN
ISLANDS...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FROM THE
ALENUIHAHA CHANNEL TO THE KAUAI NORTHWEST WATERS...THROUGH 10 AM.

&&

.DISCUSSION...
THE TIMING OF THIS EVENT CONTINUES TO EVOLVE PRETTY MUCH ON TARGET
WITH OUR THINKING YESTERDAY AFTERNOON. THE SURFACE BOUNDARY REMAINS
NEAR MAUI...BUT IS BEGINNING TO SHIFT TO THE WEST. AS A RESULT...
OVERNIGHT WE HAVE STARTED TO SEE CONVECTION DEVELOPING OVER
WINDWARD OAHU...AND MOST RECENTLY OVER KAUAI.

RAINFALL RATES WITH THESE THUNDERSTORMS HAVE BEEN HIGH...WITH
SEVERAL GAGES REPORTING 3 AND 4+ INCHES PER HOURS. KAUAI IN
PARTICULAR HAS BEEN HARD HIT AGAIN...PARTICULARLY ALONG THE EAST AND
NORTH PARTS OF THE ISLAND. THE EAST PART OF MAUI...PARTICULARLY
ALONG THE ROAD TO HANA...HAS BEEN HIT HARD WITH SEVERAL
THUNDERSTORMS OVERNIGHT. RADAR ESTIMATES IN THAT AREA INDICATE THAT
THEY TOO HAVE HAD RAINFALL RATES IN EXCESS OF 4 INCHES PER HOUR.

WATER VAPOR SHOWS THE CUT OFF UPPER LEVEL LOW ABOUT 160 MILES
NORTHWEST OF KAUAI AT 3AM...WHICH MATCHES PRETTY WELL WITH THE
VARIOUS MODEL SOLUTIONS. DURING THE FIRST HALF OF THE NIGHT...
THUNDERSTORMS WERE NOTED BOTH TO THE NORTHEAST AND SOUTHWEST OF
MAUI. MOST OF THESE STORMS WERE MORE THAN 50 MILES FROM MAUI...
PLACING THEM OUTSIDE THE COASTAL WATERS. AT 3 AM...THE STORMS
OUTSIDE THE COASTAL WATERS HAVE BEEN ESPECIALLY STRONG.

THE UPPER LEVEL FEATURE TO THE WEST OF KAUAI IS EXPECTED TO CONTINUE
TO SINK TO THE SOUTHWEST THROUGH TODAY...AND THEN BEGIN TO MOVE TO
THE WEST AWAY FROM THE MAIN ISLANDS. AS THIS HAPPENS...THE UNSTABLE
AIRMASS WILL FOLLOW SUIT. THIS WILL RESULT IN A GRADUAL CLEARING OF
CONDITIONS FROM EAST TO WEST ACROSS THE MAIN HAWAIIAN ISLANDS.

ALTHOUGH THE BIG ISLAND HAS NOT HAD A LOT FROM THIS SYSTEM...THE
THREAT FOR THUNDERSTORMS REMAINS. IF THUNDERSTORMS DEVELOP...THE
RESULT WILL BE A WINTRY MIX AT THE SUMMITS...SO THE WINTER WEATHER
ADVISORY CONTINUES THROUGH 4PM TODAY.

WINDS ON LANAI HAVE DROPPED BELOW ADVISORY LEVELS...AND WE EXPECT A
MORE EASTERLY FLOW THERE TODAY...WHICH WILL HELP TO KEEP THE WINDS
FROM FUNNELING THROUGH THE PAILOLO CHANNEL. AM ALLOWING THE WIND
ADVISORY FOR THEM TO EXPIRE WITH THE MORNING PACKAGE.

&&

.AVIATION...
WIDESPREAD HEAVY RAIN AND SCATTERED THUNDERSTORMS OVER THE AREA WILL
CONTINUE TO BRING MVFR AND AT TIMES IFR CONDITIONS TO THE TERMINALS.
THUNDERSTORMS WILL ALSO PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING.

AIRMETS REMAIN POSTED FOR IFR CONDITIONS OVER THE MOUNTAINS...LOW
LEVEL TURBULENCE...AND ICING IN ANY CONVECTION AND MULTI-LAYERED
CLOUDS.

SIGMET ROMEO IN EFFECT OVER THE MAIN HAWAIIAN ISLANDS FOR
THUNDERSTORMS OVER AND NEAR THE ISLANDS.

&&

.MARINE...
THE HIGH SURF ADVISORY REMAINS POSTED FOR EAST FACING SHORES OF ALL
ISLANDS DUE TO A SHORT PERIOD EAST SWELL. THE ADVISORY HAS BEEN
EXTENDED UNTIL 6 AM SATURDAY.

THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL HAWAIIAN
WATERS FOR WINDS AND/OR COMBINED SEAS...WITH THESE CONDITIONS
EXPECTED THROUGH AT LEAST SATURDAY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR MAUI MOLOKAI LANAI OAHU KAUAI UNTIL 6 AM HST
SATURDAY.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS.

HIGH SURF ADVISORY FOR THE EAST FACING SHORES TO UNTIL 6 AM HST
SATURDAY.

WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 4 PM HST
FRIDAY.

&&

In the hours before

Local storm report, Mar 9, 1:57 AM HST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
157 AM HST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     FLASH FLOOD      3 W HANA                20.77N 156.04W
03/09/2012                   MAUI IN MAUI       HI   EMERGENCY MNGR

            BRIDGE AT MILE MARKER 29.5 IS IMPASSABLE DUE TO WATER.

0145 AM     FLASH FLOOD      12 W HANA               20.77N 156.18W
03/09/2012                   MAUI IN MAUI       HI   EMERGENCY MNGR

            LANDSLIDE AT MILE MARKER 11

1130 PM     FLASH FLOOD      9 W HANA                20.77N 156.13W
03/08/2012                   MAUI IN MAUI       HI   EMERGENCY MNGR

            TREE DOWN AT MILE MARKER 21

&&

MBALLARD
Special weather statement, Mar 9, 4:08 AM HST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
408 AM HST FRI MAR 9 2012

HIZ008-091615-
OAHU KOOLAU-
408 AM HST FRI MAR 9 2012

...STRONG THUNDERSTORM NEAR HAUULA...

AT 408 AM HST...RADAR SHOWED A STRONG THUNDERSTORM DEVELOPING NEAR
HAUULA. THIS THUNDERSTORM COULD PRODUCE FREQUENT LIGHTNING...VERY
HEAVY RAIN...STRONG GUSTY WINDS...AND SMALL HAIL. MOVE INDOORS AND
STAY AWAY FROM ELECTRICAL APPLIANCES WHEN STORMS APPROACH.

R BALLARD
Local storm report, Mar 9, 4:42 AM HST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
442 AM HST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     FLASH FLOOD      ANAHOLA                 22.15N 159.32W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY...MILE MARKER 13 HAS TOO MUCH WATER TO
            PASS.

0402 AM     FLASH FLOOD      ANAHOLA                 22.15N 159.32W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY NEAR MILE MARKER 12 NEAR ANAHOLA IS CLOSED.

0403 AM     FLASH FLOOD      HANAMAULU               22.00N 159.35W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            BUS SERVICE NORTH OF HANAMAULU IS CANCELLED.

&&

ELUTUMCM
Local storm report, Mar 9, 4:53 AM HST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
453 AM HST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     FLASH FLOOD      HANALEI                 22.21N 159.50W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY IN THE VICINITY OF HANALEI BRIDGE IS
            CLOSED.

0156 AM     FLASH FLOOD      HANALEI                 22.21N 159.50W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY IN THE VICINITY OF HANALEI BRIDGE IS
            CLOSED.

0156 AM     FLASH FLOOD      WAILUA                  22.06N 159.34W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY IN THE VICINITY OF THE WAILUA GOLF COURSE
            CLOSED.

0229 AM     FLASH FLOOD      KOLOA                   21.91N 159.46W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            LANDSLIDE - KAPULE HIGHWAY...BLOCKING ALL 3 LANES OF
            TRAFFIC BY THE KAUAI MARRIOTT.

0229 AM     FLASH FLOOD      KOLOA                   21.91N 159.46W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            LANDSLIDE - KAPULE HIGHWAY...BLOCKING ALL 3 LANES OF
            TRAFFIC BY THE KAUAI MARRIOTT.

0235 AM     FLASH FLOOD      WAILUA                  22.06N 159.34W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY IN THE VICINITY OF THE WAILUA GOLF COURSE
            IS CLOSED.

0258 AM     FLASH FLOOD      KALIHIWAI               22.22N 159.42W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            LANDSLIDE - KUHIO HIGHWAY...BLOCKING BOTH LANES OF
            TRAFFIC SOUTH OF THE KALIHIWAI BRIDGE.

0258 AM     FLASH FLOOD      KALIHIWAI               22.22N 159.42W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            LANDSLIDE - KUHIO HIGHWAY...BLOCKING BOTH LANES OF
            TRAFFIC SOUTH OF THE KALIHIWAI BRIDGE.

0309 AM     FLASH FLOOD      HANALEI                 22.21N 159.50W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            LANDSLIDE - KUHIO HIGHWAY...BLOCKING ONE LANE OF TRAFFIC
            NEAR MILE MARKER 1.5.

0309 AM     FLASH FLOOD      HANALEI                 22.21N 159.50W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            LANDSLIDE - KUHIO HIGHWAY...BLOCKING ONE LANE OF TRAFFIC
            NEAR MILE MARKER 1.5

0350 AM     FLASH FLOOD      LIHUE                   21.98N 159.35W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            JUNCTION OF RICE STREET AND KAPULE HIGHWAY WAS CLOSED
            PRIOR TO 0350AM

0350 AM     FLASH FLOOD      ANAHOLA                 22.15N 159.32W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY...MILE MARKER 13 HAS TOO MUCH WATER TO
            PASS.

0402 AM     FLASH FLOOD      ANAHOLA                 22.15N 159.32W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY NEAR MILE MARKER 12 NEAR ANAHOLA IS CLOSED.

0403 AM     FLASH FLOOD      HANAMAULU               22.00N 159.35W
03/09/2012                   KAUAI              HI   EMERGENCY MNGR

            BUS SERVICE NORTH OF HANAMAULU IS CANCELLED.

&&

ELUTUMCM
Local storm report, Mar 9, 4:54 AM HST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
454 AM HST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             KAMUELA                 20.02N 155.64W
03/08/2012  E1.00 INCH       HAWAII             HI   PUBLIC

            ON MANA ROAD

&&

ELUTUMCM
Local storm report, Mar 9, 4:58 AM HST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
458 AM HST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             KAPAA                   22.10N 159.35W
03/09/2012  E0.75 INCH       KAUAI              HI   EMERGENCY MNGR

            DIME SIZE HAIL BROKE JALOUSIE WINDOW ON KAWAIHAU ROAD.

&&

ELUTUMCM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high surf. Local standard time, as filed.

High Surf, Kauai Windward

When
March 9, 5:00 AM HST to March 12, 7:00 PM HST
Where
Kauai Windward forecast zone
Reported by
Trained Spotter

High Surf, Oahu South Shore

When
March 9, 5:00 AM HST to March 12, 7:00 PM HST
Where
Oahu South Shore forecast zone
Reported by
Trained Spotter

High Surf, Oahu Koolau

When
March 9, 5:00 AM HST to March 12, 7:00 PM HST
Where
Oahu Koolau forecast zone
Reported by
Trained Spotter

High Surf, Olomana

When
March 9, 5:00 AM HST to March 12, 7:00 PM HST
Where
Olomana forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Molokai Windward

When
March 9, 5:00 AM HST to March 12, 7:00 PM HST
Where
Molokai Windward forecast zone
Reported by
Trained Spotter

High Surf, Maui Windward West

When
March 9, 5:00 AM HST to March 12, 7:00 PM HST
Where
Maui Windward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Windward Haleakala

When
March 9, 5:00 AM HST to March 12, 7:00 PM HST
Where
Windward Haleakala forecast zone
Reported by
Trained Spotter

High Surf, South Big Island

When
March 9, 5:00 AM HST to March 12, 7:00 PM HST
Where
South Big Island forecast zone
Reported by
Trained Spotter

High Surf, Big Island North and East

When
March 9, 5:00 AM HST to March 12, 7:00 PM HST
Where
Big Island North and East forecast zone
Reported by
Trained Spotter

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2012Every state in 2012This day in weather historyWarnings in Hawaii, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366175, 366176, 366177, 366178, 366179, 366180, 366181, 366182, 366183.